Diametrically complete sets and normal structure. (English) Zbl 1320.46014

E. Meissner [Zürich. Naturf.-Ges. 56, 42–50 (1911; JFM 42.0091.01)] introduced the notion of diametrically complete sets as a generalization of sets of constant width. A set \(C\) in a metric space \(X\) is diametrically complete if the inclusion of an additional point to the set \(C\) increases its diameter: i.e., if \(\text{diam} (C\cup \{x\}) > \text{diam}\,C\) for all \(x\) in \(X\setminus C\). H. G. Eggleston [Convexity. Cambridge: At the University Press (1958; Zbl 0086.15302)] introduced the notion of a set of constant radius from its boundary (sets \(C\) for which \(\sup\{\| y-x\| :y\in C\}= \mathrm{diam}\,C\) for all \(x\in \partial C\)) as a generalization of diametrically complete sets and proved that, in finite-dimensional spaces, a set is diametrically complete if and only if the set has constant radius from its boundary. Although a diametrically complete set is a set of constant radius from its boundary, the converse fails to hold in infinite-dimensional normed linear spaces [J. P. Moreno et al., J. Convex Anal. 13, No. 3–4, 823–837 (2006; Zbl 1142.52002)].
In the article under review, the authors prove that, in Banach spaces with normal structure, the class of diametrically complete sets and the class of sets of constant radius from its boundary coincide. In spaces without normal structure, there exist nontrivial diametral sets, i.e., closed, bounded, convex sets of positive diameter consisting only of diametral points. The authors show that, in a certain class of reflexive Banach spaces without normal structure, there exist diametrically complete diametral sets. This answers a question posed by J. P. Moreno et al. [Can. J. Math. 58, No. 4, 820–842 (2006; Zbl 1110.52003)] and supplements the results there by proving the existence of diametrically complete sets with empty interior in certain reflexive Banach spaces.
The article contains several interesting open questions.


46B20 Geometry and structure of normed linear spaces
52A05 Convex sets without dimension restrictions (aspects of convex geometry)
Full Text: DOI


[1] Amir, D., On Jung’s constant and related constants in normed linear spaces, Pacific J. Math., 118, 1-15 (1985) · Zbl 0529.46011
[2] Caspani, L.; Papini, P. L., On constant width sets in Hilbert spaces and around, J. Convex Anal. (2014), in press · Zbl 1331.52002
[3] Dalla, L.; Tamvakis, N. K., Sets of constant width and diametrically complete sets in normed spaces, Bull. Soc. Math. Grèce (N.S.), 26, 27-39 (1985) · Zbl 0619.52001
[4] Davis, W. J., A characterization of \(P_1\) spaces, J. Approx. Theory, 21, 315-318 (1977) · Zbl 0373.46034
[5] Dominguez Benavides, T.; López Acedo, G.; Xu, H. K., Qualitative and quantitative properties for the space \(l_{p, q}\), Houston J. Math., 22, 89-100 (1996) · Zbl 0857.46007
[6] Eggleston, G., Sets of constant width in finite dimensional spaces, Israel J. Math., 3, 163-172 (1965) · Zbl 0166.17901
[7] Franchetti, C., Projections onto hyperplanes in Banach spaces, J. Approx. Theory, 38, 319-323 (1983) · Zbl 0516.41028
[8] Garkavi, A., The best possible net and the best possible cross-section of a set in a normed space, Izv. Akad. Nauk SSSR, 26, 87-106 (1962), (in Russian) · Zbl 0108.10801
[9] Holmes, R. B., A Course on Optimization and Best Approximation, Lecture Notes in Math., vol. 257 (1972), Springer-Verlag: Springer-Verlag Berlin · Zbl 0234.46016
[10] Klee, V., Circumspheres and inner products, Math. Scand., 8, 363-370 (1960) · Zbl 0100.31602
[11] Maluta, E., Uniformly normal structure and related coefficients, Pacific J. Math., 111, 357-369 (1984) · Zbl 0495.46012
[12] Moreno, J. P., Porosity and unique completion in strictly convex spaces, Math. Z., 267, 173-184 (2011) · Zbl 1214.52003
[13] Moreno, J. P.; Papini, P. L.; Phelps, R. R., Diametrically maximal and constant width sets in Banach spaces, Canad. J. Math., 58, 820-842 (2006) · Zbl 1110.52003
[14] Moreno, J. P.; Papini, P. L.; Phelps, R. R., New families of convex sets related to diametrical maximality, J. Convex Anal., 13, 823-837 (2006) · Zbl 1142.52002
[15] Moreno, J. P.; Schneider, R., Local Lipschitz continuity of the diametric completion mapping, Houston J. Math., 38, 1207-1223 (2012) · Zbl 1273.46006
[16] Papini, P. L., Complete sets and surroundings, (Proc. Int. Symposium on Banach and Function Spaces IV. Proc. Int. Symposium on Banach and Function Spaces IV, Kitakyushu (2012)), 149-163 · Zbl 1338.46031
[17] Payà, R.; Rodriguez-Palacios, A., Banach spaces which are semi-L-summands in their biduals, Math. Ann., 289, 529-542 (1991) · Zbl 0729.46008
[18] Pichugov, S. A., Jung’s constants of \(L^p\) space, Mat. Zametki. Mat. Zametki, Math. Notes, 43, 348-354 (1988), (in Russian); translation in · Zbl 0663.46021
[19] Pichugov, S. A., Relative Jung’s constants of \(L^p\) space, Ukrain. Mat. Zh.. Ukrain. Mat. Zh., Ukrainian Math. J., 42, 111-113 (1990), (in Russian); translation in · Zbl 0703.46021
[20] Polovinkin, E. S., Convex bodies of constant width, Dokl. Math., 70, 560-562 (2004) · Zbl 1378.52007
[21] Routledge, N., A result in Hilbert spaces, Quart. J. Math., 3, 12-18 (1952) · Zbl 0046.12301
[22] Yost, D., Banach spaces isomorphic to proper M-ideals, Colloq. Math., 56, 99-106 (1988) · Zbl 0698.46013
[23] Yost, D., Irreducible convex sets, Mathematika, 38, 134-155 (1991) · Zbl 0761.52011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.